Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 273, NWS Pueblo, CO

September 4, 2016Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 2016, 1:03 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2016, 1:03 PM MDT (19:03 UTC)
Expired
Sep 4, 2016, 1:45 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 1:08 PM MDTTSTM WND GST 614 Wsw Lamar, CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS55 KPUB 041903
SVRPUB
COC061-099-041945-
/O.NEW.KPUB.SV.W.0273.160904T1903Z-160904T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
103 PM MDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO...
  SOUTHEASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 145 PM MDT

* AT 102 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  LAMAR...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAMAR...WILEY AND QUEENS RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 10218 3798 10273 3819 10272 3848 10248
TIME...MOT...LOC 1902Z 219DEG 26KT 3810 10266 

HAIL...<.75IN
WIND...60MPH
 
$$

28
4 follow-up statements
550 
WWUS55 KPUB 041911
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
111 PM MDT SUN SEP 4 2016

COC061-099-041945-
/O.CON.KPUB.SV.W.0273.000000T0000Z-160904T1945Z/
PROWERS CO-KIOWA CO-
111 PM MDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHWESTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

AT 107 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMAR...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...AUTOMATED WEATHER OBSERVING EQUIPMENT. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAMAR...WILEY AND QUEENS RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 10218 3798 10273 3819 10272 3848 10248
TIME...MOT...LOC 1907Z 214DEG 25KT 3813 10264 

HAIL...<.75IN
WIND...60MPH
 
$$

28
585 
WWUS55 KPUB 041917
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
117 PM MDT SUN SEP 4 2016

COC061-099-041945-
/O.CON.KPUB.SV.W.0273.000000T0000Z-160904T1945Z/
PROWERS CO-KIOWA CO-
117 PM MDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHWESTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

AT 115 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LAMAR...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 108 PM MDT THE WIND WAS GUSTING TO
         61 MPH AT THE LAMAR AIRPORT. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 10259 3826 10264 3848 10248 3825 10218
TIME...MOT...LOC 1915Z 234DEG 31KT 3817 10253 

HAIL...<.75IN
WIND...60MPH
 
$$

28
760 
WWUS55 KPUB 041923
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
123 PM MDT SUN SEP 4 2016

COC061-099-041945-
/O.CON.KPUB.SV.W.0273.000000T0000Z-160904T1945Z/
PROWERS CO-KIOWA CO-
123 PM MDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

AT 123 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BRISTOL...OR 12 MILES NORTHEAST OF LAMAR...MOVING NORTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3810 10248 3827 10262 3848 10248 3825 10218
TIME...MOT...LOC 1923Z 243DEG 31KT 3819 10245 

HAIL...0.75IN
WIND...60MPH
 
$$

28
318 
WWUS55 KPUB 041933
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT SUN SEP 4 2016

COC061-099-041945-
/O.CON.KPUB.SV.W.0273.000000T0000Z-160904T1945Z/
PROWERS CO-KIOWA CO-
133 PM MDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

AT 133 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BRISTOL...OR 17 MILES NORTHEAST OF LAMAR...MOVING NORTHEAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3815 10239 3825 10252 3840 10238 3825 10218
TIME...MOT...LOC 1933Z 232DEG 28KT 3823 10235 

HAIL...0.75IN
WIND...60MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 11:44 AM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 4, 11:44 AM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 AM MDT SUN SEP 4 2016

.SHORT TERM...(Today and tonight)
Issued at 423 AM MDT Sun Sep 4 2016

One shortwave is currently lifting out across northwest CO...kicking
off showers and thunderstorms along the contdvd at this early hour.
Next upper trof across southern NV will be lifting rapidly across
the forecast area during the afternoon.  Drier air has worked in
over much of CO except for the far southeast plains where dew points
are still in the upper 50s/lower 60s as of 3 AM.  Meanwhile...there
is still a pocket of moisture evident in WV loops across southwest
CO. As this latter shortwave trof approaches southwest CO this
morning...expect an early start to convective initiation along the
continental divide...with thunderstorms developing by late morning.
These will be spreading northeastward through the afternoon...though
with deep southwesterly downslope flow over the region...system will
have less moisture to work with as it cross the southeast mountains
into the I-25 corridor.  By late afternoon...sfc trof axis will
likely lie along a line from Eads to Kim...and could see a few
thunderstorms develop along/east of this line during the late
afternoon/early evening.  CAPE values rapidly increase towards the
KS border and position of the drier air along/west of the trof axis
will determine how much CAPE will be available in SE CO.  NAM12
keeps values in the 500-1000 J/kg range...while GFS and hrrr look
drier with values generally under 500 J/kg.  Deep layer shears will
be running around 40 kts...so if we can maintain enough low level
moisture/CAPE...then a strong to near severe storm or two will be
across the far southeast plains.  However...threat appears greatest
to the east and northeast of the area.  Gusty southwest winds will
spread over all of the area by this afternoon and this should help
warm temperatures to values similar to a couple degrees warmer than
yesterday.  This will result in well above normal high temperatures
for this time of year...particularly for the southeast plains where
mid to upper 90s will be possible.

Tonight...thunderstorms will be done across the mountains by early
evening as drier air sweeps in behind the shortwave.  Isolated
thunderstorms will be possible through the early evening hours
across the far southeast plains before activity shifts eastward and
out of the area.  Lows tonight should stay on the mild side where
downslope winds continue into the lee trof overnight.  Valley areas
in the mountains could be on the cool side given lower dew
points...clear skies and decoupling winds. -KT

.LONG TERM...(Monday through Saturday)
Issued at 423 AM MDT Sun Sep 4 2016

.Monday...First disturbance moves from the Great Basin into the
northern Rockies. A southwest to northeast surface trough develops
over the southeast plains of Colorado. Southerly surface flow
ahead of the trough will bring low level moisture northward. GFS
has over 1000 J/kg of CAPE along the trough while NAM is closer to
2000 J/kg. Bulk shears are around 30 to 40 knots. SPC has a
marginal risk extending into eastern Colorado, for locations near
the surface trough, stressing the potential for large hail and
damaging winds. Further west, some monsoon moisture will start
moving northward into Colorado, and it may reach the southern
portions of the mountains by Monday evening.

.Tuesday...Second disturbance moves northeast from the Great
Basin into the northern Rockies. Monsoon moisture will be more
abundant on Tuesday with increased chances for convection over the
mountains, and the greatest chances will be near the New Mexico
border. Further east, a southwest to northeast oriented surface
trough may extend across portions of the southeast plains of
Colorado. This trough could act as a focus for storm development,
and SPC has a marginal risk for portions of the southeast plains
of Colorado.

.Wedensday through Saturday...Flow aloft becomes westerly on
Wednesday bringing dry air aloft into the region with grids only
having silent PoPs. Airmass remains mild with temperatures at or
above seasonal normals. Flow becomes northwesterly later in the
weak with a possible cold frontal passage Friday or Saturday. The
colder air aloft stays to the north of the CWA, and frontal passage
should bring modest cooling to the plains and eastern mountains.
Airmass remains dry with only isolated convection over the
mountains by the end of the week. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1118 AM MDT Sun Sep 4 2016

Isolated showers/tstms will be possible across much of south
central and southeast CO into late afternoon. South to southwest
winds gusting to 20-30 mph can be expected into the early evening
hours.  VFR conditions are forecast thru the next 24 hours.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KT
LONG TERM...PGW
AVIATION...28
Hazardous weather outlook, Sep 4, 11:46 AM MDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT SUN SEP 4 2016

COZ058>089-093>099-051800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER DISTURBANCE WILL CONTINUE MOVING ACROSS THE AREA
TODAY...PRODUCING ISOLATED THUNDERSTORMS ACROSS THE MOUNTAINS AND
TO SOME LOCATIONS ACROSS THE SOUTHEAST PLAINS. THE MAIN THREAT
WITH THUNDERSTORMS TODAY WILL BE LIGHTNING...AND LOCAL WIND GUSTS
UP TO 50 MPH. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG NEAR
THE KANSAS BORDER THIS AFTERNOON WITH HAIL UP TO THE SIZE OF DIMES
AND WIND GUSTS TO NEAR 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED ON MONDAY AND
TUESDAY. THE STORMS WILL BE MOST NUMEROUS OVER THE SOUTHERN
MOUNTAINS. ON THE EASTERN PLAINS...ONE OR TWO STORMS COULD BECOME
STRONG WITH THE MAIN THREATS BEING HAIL AND GUSTY WINDS.

STARTING WEDNESDAY...DRIER AIR MOVES INTO THE REGION WITH ONLY
ISOLATED STORMS POSSIBLE OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEAST
PLAINS.

28/28

In the hours before

Special weather statement, Sep 4, 1:00 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
100 PM MDT SUN SEP 4 2016

COZ096>098-041930-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
100 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND EAST CENTRAL BENT COUNTIES UNTIL 130 PM MDT...

AT 1259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAMAR...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
LAMAR...WILEY AND QUEENS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3796 10266 3807 10283 3840 10256 3822 10230
TIME...MOT...LOC 1859Z 219DEG 26KT 3808 10269

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:14 PM MDTSevere Thunderstorm WarningPUBKiowa46 min
Sep 3, 6:29 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers31 min
Sep 3, 6:59 PM MDTSevere Thunderstorm WarningPUBBaca46 min
Sep 4, 1:00 PM MDTSpecial Weather StatementPUBKiowa30 min
Sep 4, 1:36 PM MDTSevere Thunderstorm WarningPUBKiowa39 min
Sep 4, 1:43 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers47 min
Sep 4, 2:21 PM MDTSpecial Weather StatementPUBCrowley39 min
Sep 4, 2:37 PM MDTSpecial Weather StatementPUBProwers38 min
Sep 4, 5:18 PM MDTSpecial Weather StatementPUBKiowa27 min
Sep 4, 5:49 PM MDTSpecial Weather StatementPUBKiowa26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.